Chaparral Induced Renal FailureApurva Akkad* and Youning Zhang
Department of Internal Medicine, University of Southern California, USA
- *Corresponding Author:
- Apurva Akkad
Department of Internal Medicine
University of Southern California, USA
E-mail: [email protected]
Received date: May 21, 2017; Accepted date: June 12, 2017; Published date: June 16, 2017
Citation: Akkad A, Zhang Y (2017) Chaparral Induced Renal Failure. J Clin Case Rep 7:973. doi: 10.4172/2165-7920.1000973
Copyright: © 2017 Akkad A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
We report a patient presenting with adverse effects of an herbal supplement, Chaparral, which has been marketed to treat colds, skin disorders, arthritis, bladder infections, and even cancer, among other conditions. It is not approved by the FDA and there has been no research to support its marketed benefits. Some of the reported adverse effects include liver and kidney failure. Our patient presented with uremia. She was ruled out for other causes of renal failure such as glomerular disease, viral causes, and obstruction. Bilateral kidney ultrasound showed atrophic kidneys suggestive of acute on chronic kidney failure. This was successfully treated with hemodialysis during her hospitalization and was discharged with need for long term dialysis and follow up for potential renal transplant. This case illustrates the severe adverse effects that can occur as a result of Chaparral use in a patient using this medicine and reinforces the importance of a thorough medication history.